zbMATH — the first resource for mathematics

Some applications of the first cohomology group. (English) Zbl 0554.20017
The object of the article is \(H^ 1(G,V)\), the first cohomology group of a finite group G and a finite \({\mathbb{Z}}G\)-module V. It is shown that \(H^ 1(G,V)\) is not too big in many cases. Theorem A. If V is a simple faithful \({\mathbb{Z}}G\)-module, then \(| H^ 1(G,V)| <| V|.\)
The concept of the proof is as follows. Reduction to the case when G is simple. Theorem A follows then from generation properties of simple groups. It is the main part of the article to establish suitable (in particular with respect to Chevalley groups) generation properties. Among other it is shown that the sporadic simple groups are generated by an involution and another element. This is not only relevant for Theorem A. By the classification of the finite simple groups this completes the proof of the following well-known conjecture. Theorem B. Every finite simple group can be generated by two elements.
The bound on \(H^ 1\) has several applications, e.g. it follows that minimal relation modules of finite simple groups are unique [cf. J. Williams and the reviewer, Arch. Math. 42, 214-223 (1984; Zbl 0553.20003)]. Another application is a computation of the minimum number of generators of a finite group G with an abelian minimal normal subgroup A by the knowledge of the minimum number of generators of G/A. Finally the authors give reasons for their conjecture that the number of irreducible characters of G bounds the number of conjugacy classes of maximal subgroups of G.
Reviewer: W.Kimmerle

20J06 Cohomology of groups
20C05 Group rings of finite groups and their modules (group-theoretic aspects)
20F05 Generators, relations, and presentations of groups
20J05 Homological methods in group theory
20D06 Simple groups: alternating groups and groups of Lie type
20D08 Simple groups: sporadic groups
Full Text: DOI
[1] Albert, A.A.; Thompson, J.G., Two element generation of the projective unimodular group, Illinois math. J., 3, 421-439, (1959) · Zbl 0098.02302
[2] Aschbacher, M.; Guralnick, R., Solvable generation of groups and Sylow subgroups of the lower central series, J. algebra, 77, 189-201, (1982) · Zbl 0485.20012
[3] \scM. Aschbacher and L. Scott, Maximal subgroups of finite groups, preprint.
[4] \scJ. Brenner, R. Guralnick, and J. Wiegold, Two generator groups, III, in press. · Zbl 0549.20019
[5] Butler, G., The maximal subgroups of the sporadic simple group of held, J. algebra, 69, 67-81, (1981) · Zbl 0457.20024
[6] Conway, J., Three lectures on exceptional groups, ()
[7] Finkelstein, L., The maximal subgroups of Conway’s groupC3 and Mclaughlin’s group, J. algebra, 25, 58-89, (1973) · Zbl 0263.20010
[8] Finkelstein, L.; Rudvalis, A., Maximal subgroups of the Hall janko wales group, J. algebra, 24, 486-493, (1973) · Zbl 0265.20012
[9] Finkelstein, L.; Rudvalis, A., The maximal subgroups of Janko’s simple group of order 50,232,960, J. algebra, 30, 122-143, (1974) · Zbl 0325.20010
[10] Gorenstein, D.; Lyons, R., The local structure of finite groups of characteristic 2 type, Mem. amer. math. soc., 276, (1983) · Zbl 0519.20014
[11] Gruenberg, K., Cohomologic topics in group theory, () · Zbl 0205.32701
[12] Jones, W.; Parshall, B., On the 1-cohomology of finite groups of Lie type, () · Zbl 0345.20046
[13] Kimmerle, W.; Williams, J.S., On minimal relation modules and 1-cohomology of finite groups, Archiv der math., 42, 214-223, (1984) · Zbl 0553.20003
[14] Magliveras, S.S., The subgroup structure of the higman-sims simple group, Bull. amer. math. soc., 77, 535-539, (1971) · Zbl 0226.20012
[15] Seitz, G., Flag transitive subgroups of Chevalley groups, Ann. of math., 97, 27-56, (1973) · Zbl 0338.20052
[16] Steinberg, R., Generators for simple groups, Canad. J. math., 14, 277-283, (1962) · Zbl 0103.26204
[17] Thomas, R., On the number of generators for certain finite groups, J. algebra, 71, 576-582, (1981) · Zbl 0468.20032
[18] Wielandt, H., Finite permutation groups, (1964), Academic Press New York · Zbl 0138.02501
[19] Williams, J.S., Trace ideals of relation modules of finite groups, Math. Z., 163, 261-274, (1978) · Zbl 0373.20010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.